Anticonvulsant medications - valproic acid derivatives
Valproic acid anticonvulsant medications include:
- Valproic acid
- Divalproex sodium (Depacon, Depakene, Depakote Delayed Release, and Depakote ER)
Depletion of sodium has been reported with the use of valproic acid derivatives.
Sodium deficiency is rare because it is widely available in dietary sources. When it does occur, low levels have been associated with:
- Nausea and vomiting
- Memory impairment
- Reduced attention
- Muscle cramps
- Strong, rapid or irregular heartbeat
- Lack of energy
Severe cases can cause seizures, loss of consciousness, and possibly coma. The development of symptoms depends on how fast you lose sodium.
The information presented here covers some of the nutrients that may be affected when you take certain medicines. If you have any of these signs and symptoms, it does not always mean you have low levels of these nutrients.
Factors that affect the level of nutrients are:
- Your medical history
- How long you have been taking the medicine
Please talk to your health care provider. They can best address your health care needs and see if you are at risk for low levels of any nutrients.
Dineen R, Hannon MJ, Thompson CJ. Hyponatremia and hypernatremia. In: Jameson JL, De Groot LJ, eds. Endocrinology: Adult and Pediatric. 7th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 112.
Gold Standard Drug Database. Drug Monograph: Valproic Acid Derivatives 2016. www.clinicalkey.com/#!/content/drug_monograph/6-s2.0-637. Accessed July7, 2016.
Pfennig CL, Slovis CM. Electrolyte disorders. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 125.
- Last reviewed on 9/19/2016
- Steven D. Ehrlich, NMD, Solutions Acupuncture, a private practice specializing in complementary and alternative medicine, Phoenix, AZ. Review provided by VeriMed Healthcare Network. Also reviewed by the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.